I Woke Up With Eye Bags So Swollen I Could Barely See—and Doctors Had No Idea Why
Desperate for a diagnosis, one woman wonders if her birth control pills could be a possible cause.
I’ve always looked to my eyes as an indicator of overall wellness. On a perfect day, when I’m well-rested, hydrated, eating well, and unstressed, I’ll wake up to see that my eyes are almond-shaped and clear, my lids are slightly droopy, and the outline of my cheekbone is noticeable.
When I woke up on February 14, I saw none of that. Instead, I had weirdly puffy bags under my eyes. Maybe I had too much sodium last night, I thought, remembering that I ate bibimbap for dinner. But by the next day, the bags had gotten even worse. I decided to hydrate a ton and wait for the next morning to show me some change. It didn’t. On February 16, I could tell my eyes were not just puffy but swollen.
I went to urgent care and told them what had been happening. The doctor insisted it was allergies, and said I should take some Claritin. Two days later, I was back in the same urgent care, where a new doctor could now tell there was something wrong with my eyes; the bags had grown very large and my upper eyelids were very swollen. It was hard to even fully open my eyes. He ordered blood tests and prescribed oral steroids, while also giving me a fast-acting steroid shot. Within minutes, my eyes were starting to look and feel better.
The next day, urgent care called me back in. The doc said the blood tests were negative, and I had allergic blepharitis, or swollen eyelids triggered by an allergy. They also gave me a long-lasting steroid shot. “This should clear it up,” he said. “But if it doesn’t, then more extensive tests will need to be run.” I hoped this was the fix and I’d be back to normal soon.
Later that day, February 19, I drove a friend to the airport and finally went home to rest. Although the full-blown swelling hadn’t returned to my eyes, I could tell the evening had brought on a bit more subtle irritation—almost as if I’d rubbed my eyes a lot. I had a feeling I’d wake up to swelling the next morning, and I did.
I called my primary care physician and made an appointment for that Friday, the first available. In the meantime, I returned to urgent care requesting another fast-acting steroid shot to hold off symptom progression. It worked again quickly, but its effects only lasted for 24 hours when my eyes became swollen and uncomfortable. I had to take more time off from my work as a freelance writer and to deal with everything.
I went to the emergency room on February 20, to make sure nothing was terribly wrong. A nurse said my eyes were very dilated, and the ER doctor couldn’t determine the issue either after more testing. He recommended tracking my eyes with daily pictures while waiting for my PCP appointment, and taking Benadryl.
The swelling continued to get more serious throughout the week. It was typically at its worst in the morning, better in the afternoon, slightly worse again in the evening. I was having trouble opening my eyes when I woke up, and difficulty seeing normally; I wear glasses to see screens or street signs at a distance, but I suddenly had to wear my glasses everywhere.
New creases had replaced the old on my upper eyelid, as the swelling moved around and expanded the skin underneath my brow bone. The skin near my lash line was now constantly irritated, and pockets of fluid had formed underneath my eyes where the “bags” had once been.
Because my eyesight was so poor, my mother drove me to the doctor at the end of the week. By Friday, my PCP told me I had , which is swelling caused by an accumulation of fluid somewhere in the skin’s deeper layers. Usually, angioedema occurs in the eyes, around the mouth, or on the cheeks, but it can also include the hands, feet, and genitals.
Angioedema has many forms and can be caused by an allergy or a medication, among other things. At the time of my appointment, the source of my angioedema could not be determined. But I brought my doctor the only thing that I had changed in my routine before the condition developed: my birth control pills.
I’d started a combination estrogen-progesterone pill on February 12, two days before my eyes became puffy. I stopped taking it on February 21. It was just a hunch I had that my oral contraceptive might have something to do this. I'd been on the same type of pill before, and I didn't tolerate it well. My PCP was surprised that no doctor had told me to stop taking it. Although birth control pills were an unlikely catalyst for these symptoms, it was also the only change to my routine.
With the pill stopped, my focus was on the ever-worsening angioedema. My doc told me it could take days, weeks, or months for my symptoms to fully go away. Since the fast-acting steroid shot seemed to help, he prescribed me 60 mg of prednisone, a steroid, for one week and told me to let him know how things were going. This burst of oral steroids did help; my symptoms had drastically reduced by the end of the following week.
However, on Saturday, after 24 hours off the medication, the swelling started to return rapidly. By Sunday morning, my eyes were nearly the size they were at their worst, about as large as golf balls. My doctor then put me on two more weeks of 60 mg prednisone, and a gradual taper for the next three weeks.
I was afraid the swelling would come back when I was off the prednisone, but so far it hasn’t. In the absence of pain, I had never realized how scary swelling could be—a message from your body that something is wrong, a sign of inflammation, a sign of disruption to your internal stasis. This is especially true when swelling starts to hinder any of your five senses.
To get our best wellness tips delivered to you inbox, sign up for the Healthy Living newsletter
I am still dealing with a few after-effects of my time on the steroids. My face rounded out a bit around the chin, and I gained a little weight. I'm back to work writing. As for what caused my angioenema, my doctor thinks I may have an allergy to the synthetic estrogen found in some birth control pills, although that's not a common reaction.
Though it's unclear if the pill had anything to do with my symptoms, I have no plans to go back on that specific type again. I've been talking to friends about non estrogen–based methods and considering my options. As of now, the eye swelling has receded. But it’s left behind a renewed appreciation for my senses and what they allow me to experience. I no longer take for granted the ability to open up my eyes in the morning and see the city so clearly out my window.